Acta Anaesthesiol Scand. 2027 Jan;71(1):e70365. doi: 10.1111/aas.70365.
ABSTRACT
BACKGROUND: Blood transfusions can be lifesaving but carry risks of serious adverse reactions, including the less recognized hypotensive transfusion reaction, characterized by hypotension that may be difficult to distinguish from other transfusion reactions or haemorrhage-related shock. At the Karolinska University Hospital, an increased incidence of perioperative hypotensive transfusion reactions without typical allergic features has been observed during recent years. The aim of this study was to identify and describe common clinical characteristics among patients who experienced perioperative transfusion reactions.
METHODS: This case series utilized data from a local quality registry at the Karolinska University Hospital, Sweden, covering the period from June 2024 to June 2025. Data collected included patient demographics, relevant clinical parameters and summaries of each reaction. Descriptive statistics were applied to identify potential common traits.
RESULTS: Seventeen patients with perioperative transfusion reactions were included. All but one developed hypotension and in 11 cases hypotension was the sole manifestation. None of these 11 showed elevated serum tryptase levels. All patients except one received plasma via a Belmont Rapid Infuser RI-2 and seven patients also received packed red blood cells. In 11 cases, the blood pressure drop occurred immediately after plasma infusion. During this period, the Belmont Rapid Infuser was withdrawn after 7 months. No reactions were reported in the 4 months following withdrawal. However, reactions recurred following subsequent device use.
CONCLUSION: Most transfusion reactions were characterized by profound and immediate hypotension following plasma transfusion, often presenting as isolated hypotension without biochemical or clinical evidence consistent with IgE-mediated anaphylaxis. A temporal association with the use of the Belmont Rapid Infuser RI-2 was observed. These findings should be regarded as hypothesis-generating, warranting further prospective mechanistic and safety studies.
EDITORIAL COMMENT: Hypotensive transfusion reactions are uncommon but clinically important, and may be mistaken for bleeding or anaphylaxis. This case series describes 17 perioperative cases, mainly presenting as abrupt isolated hypotension after plasma administration. The absence of device-use denominators, signs of anaphylaxis in most patients and the incomplete, delayed calcium measurements mean that other mechanisms cannot be separated from a device-related effect. The main message for practice is therefore active vigilance when using a rapid plasma infusion device.
PMID:42927944 | DOI:10.1111/aas.70365

